Levaquin, Cipro And Other Similar Antibiotics Linked to Retinal Detachment

A common class of antibiotics was linked to a higher risk of so-called retinal detachment — when the light-sensitive tissue in the eye separates from gel that fills the eyeball, in a new Canadian study.

According to a 2012 Canadian Study, a popular class of antibiotics, including Levaquin and Cipro, were linked to a higher risk of so-called retinal detachment. People treated by ophthalmologists for the emergency condition were five times more likely to be taking drugs known as fluoroquinolones, which include ciprofloxacin (marketed under names including Zoxan, Proquin and Cipro) and levofloxacin (Levaquin, Cravit), than those who didn’t have retinal detachment.

Retinal detachment typically appears with lines, dots, or so-called “floaters” appearing across one’s line of vision. The condition can lead to permanent blindness if not surgically treated within a few days of onset.

Prescription records showed that one out of every 30 patients with retinal detachment was taking a fluoroquinolone at the time, most commonly ciprofloxacin. Most antibiotic users were taking the drugs for respiratory or urinary tract infections.

The researchers couldn’t be sure why the drugs were tied to an increased risk of retina problems, but said the most likely explanation is that they damage fibers and connective tissue attaching the retina to the eye’s vitreous gel.

Our firm is currently investigating a number of cases involving persons who suffered a detached retina, while taking one of these medications. If you or a family member or friend has been diagnosed with retinal detachment or any serious eye condition and was taking one of these medicaitons at the ime, please feel free to contact our office to discuss the case. We can be reached at (561) 684-6330, toll free at (800) 443-4529 or through our web site: www.SmithVanture.com

Posted in Blog, News.